Alert archive / Oregon / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Medford, OR

April 27, 2005Josephine County, Oregon

NWS Medford, OR issued this flash flood warning at Apr 27, 2005, 4:48 PM PDT for Josephine County, Oregon. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2005, 4:48 PM PDT (23:48 UTC)
Expired
Apr 27, 2005, 6:15 PM PDT
In force
87 min
Issued by
NWS Medford, OR
Area
Counties, with a storm outline in the text

County Josephine County, OR

The radar

The Medford radar (KMAX), 78 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2005-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2005-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KMFR 272351
FFWMFR
ORC033-280115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
448 PM PDT WED APR 27 2005

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN JOSEPHINE COUNTY IN SOUTHWEST OREGON
  THIS INCLUDES THE CITY OF GRANTS PASS

* UNTIL 615 PM PDT

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOLF 
CREEK...MERLIN AND SUNNY VALLEY.

ADDITIONAL RAINFALL AMOUNTS OF OVER TWO INCHES ARE POSSIBLE IN
THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. LOCALIZED MUD SLIDES ARE ALSO POSSIBLE 
WITH THE VERY HEAVY RAINFALL.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEDFORD.

LAT...LON 4271 12324 4270 12349 4244 12358 4241 12323

$$

SVEN
2 follow-up statements
000 
RWUS32 KMFR 280037
FFSMFR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
535 PM PDT WED APR 27 2005

ORC033-280115-
JOSEPHINE OR-
535 PM PDT WED APR 27 2005

...A FLASH FLOOD WARNING FOR EXCESSIVE RAIN CONTINUES UNTIL 615 PM
PDT FOR NORTHEASTERN JOSEPHINE COUNTY...

AT 528 PM PDT A CLUSTER OF THUNDERSTORMS CONTINUE TO PRODUCE HEAVY 
RAINFALL AND SMALL HAIL OVER NORTHEAST JOSEPHINE COUNTY.

AT 515 PM PDT LAW ENFORCEMENT REPORTED NUMEROUS AREAS OF 
FLOODING...INCLUDING FLOODING OF A DAY CARE CENTER IN GRANTS PASS. 
NUMEROUS REPORTS OF MINOR MUD SLIDES HAVE ALSO BEEN REPORTED ACROSS 
THE WARNED AREA.

ADDITIONAL RAINFALL AMOUNTS OF OVER AN INCH ARE POSSIBLE IN THE 
WARNED AREA.

AFFECTED LOCATIONS INCLUDE GRANTS PASS...MERLIN AND SUNNY VALLEY.


LAT...LON 4271 12324 4270 12349 4244 12358 4241 12323

$$

SVEN
000 
RWUS32 KMFR 280121
FFSMFR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
614 PM PDT WED APR 27 2005

ORC033-280123-
JOSEPHINE OR-
614 PM PDT WED APR 27 2005

...A FLASH FLOOD WARNING FOR EXCESSIVE RAIN FOR NORTHEASTERN 
JOSEPHINE COUNTY HAS EXPIRED...

AT 614 PM PDT...

AFFECTED LOCATIONS INCLUDE GRANTS PASS...MERLIN AND SUNNY VALLEY.

THE HEAVY RAIN THAT PRODUCED FLASH FLOODING AND LOCAL MUD SLIDES HAS 
DECREASED AND MOVED INTO SOUTHERN DOUGLAS COUNTY. 

RAIN SHOWERS WITH AN OCCASIONAL CLAP OF THUNDER WILL CONTINUE OVER 
THE NEXT SEVERAL HOURS WITH AROUND A HALF OF AN INCH OF ADDITIONAL 
RAINFALL POSSIBLE. 

THE HEAVY RAIN HAS CAUSED MINOR MUD SLIDES AND SEVERAL ACCIDENTS AS 
WELL AS FLOODING. IF YOU DO NOT NEED TO TRAVEL IT WOULD BE ADVISABLE 
TO DELAY TRAVEL PLANS UNTIL THE EFFECTS OF THE FLOODING CAN BE 
CLEARED.

LAT...LON 4271 12324 4270 12349 4244 12358 4241 12323

$$

SVEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this flash flood warning went out at Apr 27, 3:15 PM PDT, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 27, 3:15 PM PDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
315 PM PDT WED APR 27 2005

.DISCUSSION...
SATELLITE/RADAR SHOWING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
FORMING OVER MOUNTAIN RIDGES IN OUR FORECAST AREA AND DRIFTING OVER
NEARBY VALLEYS. THESE STORMS OVER THE MOUNTAINS SHOULD CONTINUE FOR
THE NEXT SEVERAL HOURS AND GRADUALLY DIE OFF AFTER SUNDOWN. THE UPPER
LEVEL FLOW SHIFTS FROM SOUTHEAST TO NORTH TONIGHT AND SHOWERY PRECIP
WILL TRANSITION INTO AREAS OF STRATIFIED RAIN OVERNIGHT.

AFTER THE UPPER LOW PARKED OFF THE WEST COAST MOVES INLAND THURSDAY
AFTERNOON WE RETURN TO A MORE NORMAL WEATHER REGIME WITH WESTERLY
FLOW ALOFT. MODEL GUIDANCE INDICATES A FLAT ZONAL PATTERN LIKE THIS
WILL ALLOW SEVERAL WEAK IMPULSES TO MOVE QUICKLY THROUGH THE PAC NW
THIS WEEKEND. WILL MAINTAIN MINIMAL POPS THROUGH EXTENDED PORTION OF
THE FORECAST.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
CA...NONE.

&&

ALSO VISIT THE NWS ON THE WEB AT WEATHER.GOV/MEDFORD

Nearby

Flash Flood Warnings in Oregon, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.